Alert archive / Montana / River Flood Warnings in 2013

River Flood Warning 3, NWS Great Falls, MT

June 1, 2013Blaine County, Montana

NWS Great Falls, MT issued this river flood warning at Jun 1, 2013, 7:54 PM MDT for Blaine County, Montana. It took effect at Jun 3, 2013, 8:43 PM MDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
Jun 1, 2013, 7:54 PM MDT (01:54 UTC)
In effect from
Jun 3, 2013, 8:43 PM MDT
Expired
Jun 15, 2013, 6:31 PM MDT
In force
12 days
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Major

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 174 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8).

Action stage
4.5 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Jun 1, 5:35 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 5:35 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT Sat Jun 1 2013

.DISCUSSION...

Tonight through Monday...This drier more tranquil period for north
central, central, and southwest Montana will be short lived. The
next Pacific low pressure system will approach Montana tonight
into Sunday. The resulting moist and unstable southwesterly flow
aloft will bring an increasing chance of showers and thunderstorms
to the area. Showers and thunderstorms will become likely across
most of the area by Sunday afternoon, as the initial feed of
moisture associated with the system will be from the Pacific
Ocean. Forecast models indicate that these storms could produce
significant rainfall once again. The primary concern will be the
saturated areas currently under a Flood Warning. These additional,
potentially heavy showers could cause localized flash flooding. As
the system moves across the state Sunday night, it will drag a
Pacific cold front through with it and tap into a feed of moisture
from the Gulf of Mexico. This will help transition precipitation
from a convective type to a more widespread stratiform type. This
more widespread precipitation will mostly affect north central and
central Montana once again through the day on Monday, potentially
continuing the threat for areal flooding across the saturated
areas. (Please see Hydrology section for highlight
considerations.) Temperatures ahead of this system will remain
near to slightly below normal heading into Sunday, but they will
cool to between 10 and 15 degrees below normal in the wake of cold
front on Monday.  Coulston

Monday night through Saturday...An upper level low over the
region on Monday night will move slowly eastward and exit the
area with scattered showers lingering across the forecast area
through Tuesday morning. As the system exits the area a weak
shortwave ridge will develop over Montana for mostly dry
conditions and more seasonable temperatures Tuesday night into
Wednesday. Model solutions for Thursday and beyond are in better
agreement tonight and depict a somewhat unsettled northwesterly
flow aloft over Montana from Wednesday night through Friday. On
Friday, both models bring a shortwave trough into the northern
Rocky Mountain region but initially differ on the strength and
location of this feature. Model solutions merge together once
again for the Friday night and Saturday time frame with the
trough expected to deepen overnight before moving eastward on
Saturday. Conditions during the latter part of the week and into
next weekend are expected to be typical for early June with
temperatures remaining near seasonable averages and a slight
chance to chance of showers and thunderstorms each day. mpj

&&

.AVIATION...
Updated 2332Z.
A weak high pressure ridge over central Montana will move east
during the night as a low pressure trof moves over the Pacific
Northwest. Moisture will increase over the region during the night
with mostly mid to upper level clouds. The airmass will become very
moist Sunday as the trof approaches, and become unstable by
afternoon. Scattered thunderstorms are expected across most of the
region. The main threat will be gusty winds to 40 kts and pea-sized
hail. Local MVFR conditions are expected near showers and
thunderstorms. Also, mountain obscuration should be expected Sunday,
especially across the Rockies. Elsewhere VFR conditions are expected.

&&

.HYDROLOGY...

Many gauged rivers showed rapid rises overnight into this morning,
but the levels have generally tapered off by early this afternoon.
However, have received reports of many creeks/streams remaining
high or out of their banks, causing continued (at minimum) minor
flooding with a few washed out roadways. Have therefore elected
to continue the Flood Warning for
Hill/Blaine/Chouteau/Fergus/Judith Basin Counties through at least
this evening, along with the Flood Advisory for Cascade County.
With the next weather system expected to bring significant
additional rainfall to the area, initially associated with
thunderstorms, the saturated area under the Flood Warning may
require further flood (or possibly flash flood) highlights. Will
continue to monitor this situation.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  65  43  55 /  20  80  80  80
CTB  43  62  42  54 /  20  80  70  80
HLN  47  66  45  59 /  10  80  70  50
BZN  42  69  42  61 /  10  70  70  40
WEY  34  67  36  58 /  10  40  30  20
DLN  43  68  39  63 /  10  70  50  20
HVR  47  69  48  56 /  20  70 100 100
LWT  44  64  44  53 /  20  70  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING for small streams and creeks through Saturday evening
for portions of Blaine, Chouteau, Fergus, Hill, and Judith Basin
Counties.

FLOOD ADVISORY for urban areas and small streams through Saturday
evening for Cascade county.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jun 1, 3:53 AM MDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 AM MDT SAT JUN 1 2013

MTZ011>013-047-050-051-021000-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
353 AM MDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERAL FLOOD HIGHLIGHTS ARE IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND CENTRAL MONTANA AS STREAMS AND CREEKS ORIGINATING IN
THE ISLAND MOUNTAIN RANGES OF NORTH CENTRAL MONTANA WILL REMAIN
HIGH AND OUT OF THEIR BANKS IN PLACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL BRING ADDITIONAL RAINFALL OF 0.50 INCHES
TO 1.25 INCHES TO PARTS OF THE AREA SUNDAY AFTERNOON THROUGH
MONDAY. FLOOD HIGHLIGHTS MAY NEED TO BE ADDED AND/OR EXTENDED.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HEAVY RAIN AND FLOODING WOULD BE GREATLY
APPRECIATED.

MTZ008-015-052>055-021000-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
353 AM MDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-010-014-044>046-048-049-021000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
353 AM MDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL BRING ADDITIONAL RAINFALL OF 0.50 INCHES
TO 1.25 INCHES TO PARTS OF THE AREA SUNDAY AFTERNOON THROUGH
MONDAY. FLOOD HIGHLIGHTS MAY NEED TO BE ADDED AND/OR EXTENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:54 PM MDTRiver Flood WarningTFXHill16 days
Jun 1, 9:19 PM MDTAreal Flood WarningTFXBlaine, Chouteau, Fergus, Hill, Judith Basin4 days

Nearby

River Flood Warnings in Montana, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.